Alert archive / Montana / Tornado Warnings in 2011

Tornado Warning 11, NWS Glasgow, MT

July 29, 2011Richland County, Wibaux County, Montana

NWS Glasgow, MT issued this tornado warning at Jul 29, 2011, 8:41 PM MDT for Richland County, Wibaux County, Montana. It was in force for 34 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 29, 2011, 8:41 PM MDT (02:41 UTC)
Expired
Jul 29, 2011, 9:15 PM MDT
In force
34 min
Issued by
NWS Glasgow, MT
Area
Storm-based polygon

Counties Richland County, MT, Wibaux County, MT

The radar

The Glasgow radar (KGGW), 207 km from the middle of the area, began a volume at 02:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 29, 8:55 PM MDTTSTM WND DMGSavage, MT35 FT TREE BLOWN OVER POWER LINES TAKING POWER LINE DOWN.
Jul 29, 8:55 PM MDTHAIL 1.75Savage, MT60+ MPH WIND ESTIMATED PLUS HEAVY RAIN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 29, 5:02 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 2.7 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 2011-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 102 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 2011-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
102 J/kg
Mixed-layer CIN
-80 J/kg
Mixed-layer LCL
3184 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

259 
WFUS55 KGGW 300241
TORGGW
MTC083-109-300315-
/O.NEW.KGGW.TO.W.0011.110730T0241Z-110730T0315Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE GLASGOW MT
841 PM MDT FRI JUL 29 2011

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHEASTERN WIBAUX COUNTY IN NORTHEAST MONTANA...
  SOUTHEASTERN RICHLAND COUNTY IN NORTHEAST MONTANA...

* UNTIL 915 PM MDT.

* AT 840 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 7 MILES NORTH OF
  SAVAGE...OR 14 MILES SOUTHWEST OF SIDNEY...MOVING SOUTHEAST AT 20
  MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  SAVAGE

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT
FRIDAY EVENING FOR NORTHEAST MONTANA.

&&

LAT...LON 4721 10405 4743 10448 4754 10434 4745 10404
      4722 10404
TIME...MOT...LOC 0241Z 293DEG 19KT 4755 10432

$$

WJM
WEATHER.GOV/GLASGOW
2 follow-up statements
969 
WWUS55 KGGW 300301
SVSGGW

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
901 PM MDT FRI JUL 29 2011

MTC083-109-300315-
/O.CON.KGGW.TO.W.0011.000000T0000Z-110730T0315Z/
RICHLAND-WIBAUX-
901 PM MDT FRI JUL 29 2011

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 915 PM MDT FOR
NORTHEASTERN WIBAUX AND SOUTHEASTERN RICHLAND COUNTIES...

AT 857 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A POSSIBLE TORNADO.  THIS TORNADO WAS LOCATED 7 MILES 
NORTHEAST OF SAVAGE...OR 14 MILES SOUTH OF SIDNEY...AND MOVING 
SOUTHEAST AT 20 MPH.

THE TORNADO WILL REMAIN OVER RURAL AREAS OF WIBAUX AND RICHLAND
COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT
FRIDAY EVENING FOR NORTHEAST MONTANA.

&&

LAT...LON 4721 10405 4743 10448 4754 10434 4745 10404
      4722 10404
TIME...MOT...LOC 0301Z 293DEG 19KT 4750 10418

$$

WJM
WEATHER.GOV/GLASGOW
038 
WWUS55 KGGW 300313
SVSGGW

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
913 PM MDT FRI JUL 29 2011

MTC083-109-300323-
/O.EXP.KGGW.TO.W.0011.000000T0000Z-110730T0315Z/
RICHLAND-WIBAUX-
913 PM MDT FRI JUL 29 2011

...THE TORNADO WARNING FOR NORTHEASTERN WIBAUX AND SOUTHEASTERN 
RICHLAND COUNTIES WILL EXPIRE AT 915 PM MDT...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT
FRIDAY EVENING FOR NORTHEAST MONTANA.

LAT...LON 4721 10405 4743 10448 4754 10434 4745 10404
      4722 10404
TIME...MOT...LOC 0313Z 293DEG 19KT 4747 10410

$$

WJM
WEATHER.GOV/GLASGOW

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this tornado warning went out at Jul 29, 2:54 PM MDT, 5 hours 47 minutes earlier.

Area forecast discussion, Jul 29, 2:54 PM MDT, 5 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
254 PM MDT FRI JUL 29 2011

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH SUNDAY...
SHORTWAVE TROUGH CURRENTLY OVER SOUTHERN ALBERTA IS MOVING
EASTWARD AND WILL CROSS SASKATCHEWAN LATER THIS EVENING. A WEAK
COLD FRONT WILL MOVE ACROSS EASTERN MONTANA AHEAD OF THIS
SHORTWAVE TROUGH. THE FRONT WILL HAVE VERY LITTLE MOISTURE TO WORK
WITH AT FIRST...BUT WILL ENCOUNTER INCREASING MOISTURE WAS IT
APPROACHES THE NORTH DAKOTA BORDER. CAPE VALUES OF BETWEEN 1500
AND 2500 J/KG ALONG WITH LI'S CLOSE TO -6*C SHOW PLENTY OF
INSTABILITY AHEAD OF THE FRONT IN EASTERN MONTANA. EXPECT THE
POSSIBILITY OF THUNDERSTORM DEVELOPMENT ACROSS EASTERN MONTANA
MOSTLY CLOSE TO THE NORTH DAKOTA BORDER. SOME OF THESE STORMS MAY
BECOME SEVERE THIS EVENING AS THEY MOVE FROM EASTERN MONTANA INTO
NORTH DAKOTA.

DRIER AIR WILL STREAM INTO MONTANA ON SATURDAY WITH SURFACE HIGH
PRESSURE AND SLIGHTLY COOLER TEMPERATURES. UPPER RIDGE WILL MOVE
ACROSS EASTERN MONTANA SUNDAY MORNING WITH TEMPERATURES RISING
INTO THE 90S IN MOST AREAS. THE RIDGE IS EXPECTED TO MOVE INTO THE
DAKOTAS IN THE AFTERNOON. THIS WILL TURN THE FLOW ALOFT TO THE
SOUTHWEST AND BRING A SHORTWAVE TOWARDS THE AREA WITH A SURFACE
TROUGH. AIR MASS IS EXPECTED TO BECOME UNSTABLE IN THE AFTERNOON
ALLOWING FOR THE POSSIBILITY OF A FEW THUNDERSTORMS IF A
FORECASTED MID LEVEL CAP CAN BE OVERCOME. WILL MENTION A SLIGHT
CHANCE FOR NOW. FORRESTER/RSMITH

.LONG TERM...SUNDAY NIGHT THROUGH FRIDAY...
ADJUSTED SOME POPS FOR SUNDAY NIGHT AND MONDAY A BIT. MONDAY LOOKS
DRY FOR MOST OF THE CWA AS ATMOSPHERE STABILIZES BEHIND A
DISTURBANCE THAT PASSES THROUGH SUNDAY NIGHT. THE 12Z ECMWF
CONTINUES TO SHOW THINGS A BIT SLOWER/WETTER THAN THE GFS...BUT
SIDED MORE WITH THE GFS. REST OF FORECAST LOOKED GOOD. JAMBA

PREVIOUS DISCUSSION...
NE MT WILL REMAIN ON THE NORTHERN EDGE OF THAT LARGE AND
SPRAWLING HIGH PRESSURE ALOFT THAT COVERS MUCH OF THE U.S. THE
CENTER OF THIS HIGH PRESSURE WILL REMAIN OVER THE SOUTHERN PLAINS
STATES. THIS WILL PREVENT ANY MAJOR HEAT WAVES...ALTHOUGH TEMPS
WILL BE VERY WARM TO HOT AT TIMES...IN WHAT IS NORMALLY THE
WARMEST TIME OF THE YEAR.

WEAK SHORTWAVES ALOFT IN WSW AROUND THIS HIGH PRESSURE WILL
CONTINUE TO AFFECT OUR AREA...OFTEN FOCUSING ON SURFACE FEATURES.
MODELS NOT HANDLING THESE TOO WELL...BUT BEST CHANCE OF
THUNDERSTORMS WILL BE IN THE SUN NIGHT THRU MON NIGHT PERIOD...AND
AGAIN TUE NIGHT. THERE IS LIKELY TO BE SUBTROPICAL MOISTURE INPUT
INTO THESE...SOME ENTRAINMENT FROM GULF OF MEXICO TROPICAL STORM
DON (NOT RELATED). THINK MODELS LOOK A LITTLE DRY EARLY ON.

AFTER TUE NIGHT...SHORTWAVES LOOK VAGUE AT BEST...WITHOUT MUCH
MODEL AGREEMENT TO GO ON. UPPER FLOW BECOMES MORE WESTERLY
TOO...SO WILL GO MAINLY WITH 10 PCT OR SO POPS. SIMONSEN

&&

.AVIATION...
LATE THIS AFTERNOON AND EVENING...SCATTERED THUNDERSTORMS IN EASTERN
SECTIONS OF THE FORECAST AREA MAY BRING CEILINGS DOWN TO 4K FT
BROKEN...WITH IFR VISIBILITIES FOR A SHORT TIME IN BRIEFLY HEAVY
RAINFALL AND GUSTY WINDS. THESE COULD IMPACT TAF SITES GDV AND
SDY...AND A FEW COULD BE SEVERE AS WELL...WITH LARGE HAIL AND UP
TO 60 MPH WINDS. CLEAR SKIES WITH A LIGHT EAST WIND RETURN TO THE
AIRPORTS SATURDAY. SIMONSEN/JAMBA

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Jul 29, 6:21 AM MDT, 14 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
621 AM MDT FRI JUL 29 2011

MTZ018>020-023>027-062-301100-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-MCCONE-RICHLAND-DAWSON-PRAIRIE-
WIBAUX-EASTERN ROOSEVELT-
621 AM MDT FRI JUL 29 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND EVENING. A
FEW STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jul 29, 6:52 PM MDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
652 PM MDT FRI JUL 29 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             FROID                   48.33N 104.50W
07/29/2011  E1.50 INCH       ROOSEVELT          MT   PUBLIC

            HAIL LASTED FOR AROUND 15 MINUTES AND COVERED THE GROUND.

&&

STEVENT
Local storm report, Jul 29, 6:54 PM MDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
654 PM MDT FRI JUL 29 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     HAIL             12 SE BREDETTE          48.40N 105.08W
07/29/2011  E1.00 INCH       ROOSEVELT          MT   TRAINED SPOTTER

            ESTIMATED 1 INCH HAIL.

&&

RMORGAN
Local storm report, Jul 29, 7:48 PM MDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
748 PM MDT FRI JUL 29 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     FUNNEL CLOUD     7 E FROID               48.33N 104.34W
07/29/2011                   ROOSEVELT          MT   TRAINED SPOTTER

&&

STEVENT
Local storm report, Jul 29, 8:04 PM MDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
804 PM MDT FRI JUL 29 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     TORNADO          SW LAMBERT              47.68N 104.62W
07/29/2011                   RICHLAND           MT   PUBLIC

            RICHLAND COUNTY DISPATCH RECEIVED 4 CALLS REPORTING
            TORNADO TOUCHDOWN NEAR LAMBERT

&&

STEVENT
Local storm report, Jul 29, 8:25 PM MDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
825 PM MDT FRI JUL 29 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     HAIL             16 N BROCKTON           48.38N 104.92W
07/29/2011  E1.00 INCH       ROOSEVELT          MT   CO-OP OBSERVER

            ALSO 0.71 INCH RAIN AND 40-50 MPH WIND

&&

STEVENT
Local storm report, Jul 29, 8:35 PM MDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
835 PM MDT FRI JUL 29 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     HAIL             SAVAGE                  47.45N 104.34W
07/29/2011  E1.50 INCH       RICHLAND           MT   TRAINED SPOTTER

            ESTIMATED 60+ MPH WIND AND 1/2 INCH OF RAIN

&&

STEVENT

The office that day

Everything else NWS Glasgow, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 6:07 PM MDTSevere Thunderstorm WarningGGWRoosevelt, Sheridan53 min
Jul 29, 6:26 PM MDTSevere Thunderstorm WarningGGWMcCone, Richland34 min
Jul 29, 6:51 PM MDTSevere Thunderstorm WarningGGWRoosevelt, Sheridan54 min
Jul 29, 6:57 PM MDTSevere Thunderstorm WarningGGWMcCone, Richland33 min
Jul 29, 7:17 PM MDTTornado WarningGGWRoosevelt, Sheridan28 min
Jul 29, 7:29 PM MDTSevere Thunderstorm WarningGGWDawson, Richland31 min
Jul 29, 7:33 PM MDTTornado WarningGGWDawson, Richland27 min
Jul 29, 7:38 PM MDTTornado WarningGGWRoosevelt, Sheridan22 min
Jul 29, 7:54 PM MDTSevere Thunderstorm WarningGGWDawson, Richland, Wibaux66 min
Jul 29, 7:56 PM MDTSevere Thunderstorm WarningGGWRoosevelt, Sheridan19 min
Jul 29, 8:11 PM MDTTornado WarningGGWRichland34 min
Jul 29, 8:58 PM MDTSevere Thunderstorm WarningGGWRichland, Wibaux52 min

Nearby

Tornado Warnings in Montana, 2011Every tornado warning in 2011Tornadoes in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.